Article Text

Download PDFPDF

Unusual gastric lesion in an iron-deficient patient
  1. Kathleen Bryce1,
  2. Mark Hawthorne2,
  3. Iain Ewing1
  1. 1 Gastroenterology, Homerton University Hospital NHS Foundation Trust, London, UK
  2. 2 Department of Cellular Pathology, Royal London Hospital, Barts Health NHS Trust, London, UK
  1. Correspondence to Dr Kathleen Bryce, Gastroenterology, Homerton University Hospital NHS Foundation Trust, London E9 6SR, UK; kathleenbryce{at}doctors.org.uk

Statistics from Altmetric.com

Clinical presentation

A 23-year-old woman presented with abdominal pain and iron-deficiency anaemia. She had recently used a non-steroidal anti-inflammatory for flu-like illness and had been taking oral iron supplementation for the last month.

She was referred for upper GI endoscopy and the endoscopic image is shown in figure 1. The area of abnormality was biopsied, and the histology slide is shown in figure 2.

Question

What is the abnormality shown in the endoscopic photograph and accompanying histology slide, and how is this condition managed?

Figure 1

Endoscopic view of the gastric antrum.

Figure 2

(A) Gastric mucosa with features of mild chronic reactive gastritis. Yellow-brown crystalline material is present in the surface epithelium. (B) A Perl’s stain confirms that the material is iron (10× magnification).

Answer

The endoscopic image shows an area of mucosal pallor in the gastric antrum. Histological examination showed features of a reactive gastropathy, chronic gastritis and iron deposition within the surface epithelium, in keeping with a diagnosis of iron pill gastritis.

Iron pill gastritis is a recognised complication of iron supplementation but is uncommonly reported. The diagnosis should be considered when unexpected abnormalities are found in the upper GI tract, in patients receiving oral iron therapy. Endoscopic features include yellow-brown streaks, erythematous gastritis, erosions, ulceration and polypoidal abnormalities.1

In a large series, iron deposition was found in 0.9% of upper GI endoscopies (12/1300), and iron medication-associated mucosal injury was found in 0.7% (9/1300).2 Mucosal injury correlated with the degree of iron accumulation.2

Oral iron damage to the GI mucosa is thought to occur in focal areas where iron concentration exceeds the capacity for normal absorption.3 Oxygen free radicals then cause cell death and tissue necrosis.1 4

The treatment of iron pill gastritis is discontinuation of iron tablets, switching to liquid formulation (which avoids the concentration-dependent local effect on the mucosa possible with tablets) or parenteral administration. Our patient was asymptomatic at follow-up, with normalised haemoglobin.

References

View Abstract

Footnotes

  • Contributors KB drafted the manuscript. MH provided the histology slide and interpretation. IE critically revised the manuscript.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Patient consent for publication Not required.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.